Iowa, 2014

Flash Flooding and Hail in Iowa, May 20 to 21, 2014

May 20 to 21, 2014 · NWS DMX · 31 events in 8 counties and zones

A cold front moved slowly south into the state during the day on the 20th. The flow was quite light with overall weak dynamics associated with the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$369,000
Crop damage
$5,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved slowly south into the state during the day on the 20th. The flow was quite light with overall weak dynamics associated with the system. The atmosphere became unstable by afternoon with around 2000 J/kg of CAPE available. The downdraft CAPE was quite high in the 900 to 1200 J/kg range. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 600 J/kg. Precipitable water was around 1.3 inches, with a freezing level in the 13,000 to 13,500 foot level. Thunderstorms developed rapidly along and near the 850 mb front extending from north of Omaha to near Dubuque. They initially produced hail with penny size hail reported in Audubon County. The storms formed into a scattered line of severe thunderstorms and produced hail up to golf ball size. Ames received golf ball size hail across much of the city. As the storms continued one of the cells began producing high winds. Winds of up to 65 MPH occurred in Story County around Huxley and Maxwell. The high winds damaged barns and outbuildings at several locations. Heavy rainfall of 2 to 3 inches fell over Story County, resulting in flash flooding, especially in the Maxwell area. Most of the rain fell in a one to two hour time period. Many ditches and farm fields were flooded. Highway 210 was under water near Maxwell for a period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, May 20, 5:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
633 AM CDT TUE MAY 20 2014

.SHORT TERM /TODAY/...
ISSUED AT 332 AM CDT TUE MAY 20 2014

ISOLATED CENTRAL IA THUNDERSTORM APPROACHING SEVERE LIMITS
DISSIPATED QUICKLY LAST HOUR. RAP SOUNDINGS SEEMED TO REFLECT THE
ENVIRONMENT QUITE WELL WITH POTENTIAL FOR STORMS ROOTED NEAR THE
SURFACE SHORTLY AFTER MIDNIGHT...BUT MLCINH INCREASING QUICKLY AS
BOUNDARY LAYER COOLS FURTHER AND DECOUPLING FINALLY TAKING PLACE.
WITH THIS PROGRESSION DO NOT REALLY EXPECT ANY ADDITIONAL
DEVELOPMENT UNTIL PEAK HEATING OF THE AFTERNOON...WHICH IS THE
PRIMARY FORECAST CONCERN.

SCENARIO FOR TODAY HAS CHANGED LITTLE OVER THE PAST FEW DAYS WITH
SEVERE WEATHER POTENTIAL STILL CONDITIONAL. MODELS ALL DEPICT
SIMILAR THERMODYNAMIC ENVIRONMENT WITH MLCINH ERODING DURING THE
AFTERNOON AND MLCAPES TO AROUND 1500 J/KG. HOWEVER WHILE THE CINH
HAS DIMINISHED SUFFICIENTLY FOR CONVECTION TO FIRE...LIMITING
FACTORS INCLUDE WEAK CONVERGENCE AND THE FACT THAT WARM 1-3KM
TEMPS WILL KEEP PARCELS FROM REALLY ACCELERATING UNTIL REACHING
3KM OR HIGHER. THERE IS A QUESTION WHETHER THE WEAK CONVERGENCE
WILL OVERCOME THIS. LARGE SCALE FORCING MAY HELP LIFT AND
DESTABILIZATION OF 1-3KM LAYER TOWARD 00Z HOWEVER AS CURRENT
DAKOTAS MN JET SEGMENT MOVES EASTWARD. THUS STILL HAVE SCATTERED
THUNDERSTORMS DEVELOPING IN THE EASTERN HIGHWAY 30/I80/HIGHWAY 92
CORRIDORS. MAIN SEVERE THREATS STILL APPEAR TO BE LARGE HAIL OR
WIND. LOW LEVEL SHEAR FAIRLY WEAK WITH HIGHER LCLS. STORM MOTION
WILL BE FAIRLY SLOW TOO BASED ON MEAN WIND AND BUNKERS
MOTION...LIKELY UNDER 25KTS.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 332 AM CDT TUE MAY 20 2014

THE SURFACE TROUGH SERVING AS A FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON...AS DISCUSSED IN THE SHORT TERM SECTION
ABOVE...WILL MOVE SOUTH OUT OF THE AREA TONIGHT WITH DECREASING
POPS OVERNIGHT. THEREAFTER...THE BOUNDARY WILL REMAIN OVER
MISSOURI WITH A LARGE SURFACE HIGH PRESSURE AREA BUILDING OVER
IOWA AND THE UPPER MIDWEST FOR SEVERAL DAYS. THIS WILL KEEP
TEMPERATURES RELATIVELY COOL TOWARD THURSDAY AND FRIDAY WITH RAIN
CHANCES REMAINING OVER MISSOURI OR POSSIBLY AFFECTING THE FAR
SOUTHERN FRINGE OF IOWA AT TIMES.

MEANWHILE...AT 500 MB A LARGE CUTOFF LOW WILL DEVELOP OVER THE
FAR SOUTHWEST U.S. LATE THIS WEEK AND RESIDE SOMEWHERE AROUND THE
CALIFORNIA/ARIZONA BORDER BY FRIDAY MORNING. THIS WILL SQUEEZE A
500 MB RIDGE DOWNSTREAM ACROSS THE CENTRAL U.S. AND UP TOWARD
IOWA. AS THE CUTOFF LOW SLOWLY MOVES EASTWARD THIS CENTRAL U.S.
RIDGE WILL STEADILY ERODE...ALLOWING THE UPPER MIDWEST SURFACE
RIDGE TO SLIDE EASTWARD WITH A RETURN OF SOUTHEAST SURFACE FLOW
OVER IOWA AND THE OLD FRONTAL BOUNDARY MOVING BACK OVERHEAD. THIS
WILL RESULT IN RAIN CHANCES RETURNING TO THE FORECAST AREA THIS
WEEKEND AND INTO EARLY NEXT WEEK...PERSISTING FOR MULTIPLE DAYS AS
THE 500 MB LOW MOVES INTO THE AREA THROUGH THE END OF THE SEVEN
DAY FORECAST PERIOD. CONSEQUENTLY FROM SATURDAY ONWARD GENERALLY
30 TO 40 POPS ARE CARRIED IN EVERY PERIOD WITH GRADUALLY
INCREASING TEMPERATURES.

&&

.AVIATION...20/12Z
ISSUED AT 633 AM CDT TUE MAY 20 2014

LIFR/IFR FOG CONDITIONS ARE IN PLACE ACROSS PORTIONS OF NRN IA
EARLY THIS MORNING BUT HAVE YET TO AFFECT TAFS SITES OUTSIDE OF
MVFR BRUSHING KFOD/KMCW. AFTER MORNING FOG DISSIPATES ATTENTION
WILL TURN TOWARD CONVECTIVE DEVELOPMENT ALONG CURRENT WEAK FRONTAL
BOUNDARY NOTED FROM KOMA AREA TO NEAR KMCW AT 12Z. FRONT WILL
LIKELY TRIGGER THUNDERSTORMS WITH LIMITED COVERAGE ACROSS CENTRAL
IA 21Z-00Z AS IT DRIFTS SOUTH THEN LASTING INTO THE EARLY EVENING
BEFORE DISSIPATING WITH LOSS OF SUN. LIMITED COVERAGE WILL MAKE
TIMING AND LOCATIONS UNCERTAIN ENOUGH THAT HAVE STARTED WITH VCSH
WORDING AND NO THUNDER AS OF YET...ALTHOUGH IT WOULD BE LIKELY AT
ANY SITES THAT DO SEE PRECIP. MAINLY VFR OVERNIGHT ALTHOUGH PATCHY
FOG POSSIBLE...ESPECIALLY SOUTH /KOTM/ IN CLOSER PROXIMITY TO
DIFFUSE FRONT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...LEE
AVIATION...SMALL
Hazardous weather outlook, May 20, 2:58 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 AM CDT TUE MAY 20 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
358 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF HIGHWAY 20. SOME STORMS COULD BE
SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST IOWA AT
TIMES FROM EARLY THURSDAY MORNING THROUGH FRIDAY NIGHT.
THUNDERSTORM CHANCES WILL THEN SPREAD ACROSS THE REMAINDER OF THE
AREA THIS WEEKEND...WITH A LOW THREAT OF SEVERE WEATHER DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY.

LEE

The radar

The Des Moines radar (KDMX), 33 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

24 hail, 4 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Story

When
May 20, 6:00 AM CST to May 21, 6:00 AM CST
Where
Story County, 0.86 mi SW of Ames
Reported by
ASOS
Coordinates
42.020, -93.630

Total rainfall for the 24 hour period was 3.01 inches.

Hail, Audubon

When
May 20, 3:24 PM CST
Where
Audubon County, 1.48 mi N of Fiscus
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
41.791, -95.079

Hail, Audubon

When
May 20, 3:25 PM CST
Where
Audubon County, 1.38 mi N of Fiscus
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.790, -95.080

Hail, Audubon

When
May 20, 3:47 PM CST
Where
Audubon County, 0.74 mi SSE of Ross
Measured
0.88 in hail
Property damage
$1,000
Reported by
SHAVE Project
Coordinates
41.760, -94.924

Hail, Audubon

When
May 20, 3:49 PM CST
Where
Audubon County, 2.97 mi ESE of Ross
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.758, -94.875

Hail, Audubon

When
May 20, 3:50 PM CST
Where
Audubon County, 3.32 mi ESE of Ross
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.760, -94.867

Hail, Audubon

When
May 20, 3:51 PM CST
Where
Audubon County, 2.58 mi SSW of Viola Center
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
41.768, -94.846

Hail, Audubon

When
May 20, 3:53 PM CST
Where
Audubon County, 2.76 mi S of Viola Center
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.761, -94.828

Hail, Audubon

When
May 20, 3:54 PM CST
Where
Audubon County, 3 mi WNW of Larland
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
41.751, -94.821

Hail, Boone

When
May 20, 4:35 PM CST
Where
Boone County, 4.17 mi E of Berkley
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.944, -94.039

Hail, Story

When
May 20, 5:02 PM CST
Where
Story County, 1.31 mi SE of Story City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.166, -93.583

Hail, Story

When
May 20, 5:03 PM CST
Where
Story County, 2.41 mi NNW of Ames
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.063, -93.636

Hail, Story

When
May 20, 5:05 PM CST
Where
Story County, 1.6 mi NW of Ames
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.043, -93.646

Hail, Story

When
May 20, 5:05 PM CST to 5:08 PM CST
Where
Story County, 0.31 mi NNW of Ames
Measured
1.75 in hail
Property damage
$250,000
Reported by
Social Media
Coordinates
42.034, -93.621

Several reports via TV and social media of golf ball hail in Ames.

Hail, Story

When
May 20, 5:08 PM CST
Where
Story County, 2.63 mi NNW of Ames
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.065, -93.639

Hail, Tama

When
May 20, 5:15 PM CST
Where
Tama County, 3.45 mi S of Traer Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.150, -92.450

Hail, Story

When
May 20, 5:15 PM CST
Where
Story County, 3.19 mi SE of Gilbert
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.084, -93.612

Hail, Dallas

When
May 20, 5:43 PM CST
Where
Dallas County, 0.69 mi N of Woodward
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.860, -93.930

Large amounts of hail reported.

Hail, Dallas

When
May 20, 5:45 PM CST
Where
Dallas County, 0.86 mi NE of Woodward
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.860, -93.920

Hail, Boone

When
May 20, 6:15 PM CST
Where
Boone County, 1.68 mi E of Madrid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.878, -93.817

Hail, Story

When
May 20, 6:30 PM CST
Where
Story County, 0.94 mi WSW of Slater
Measured
1 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.877, -93.698

Thunderstorm Wind, Story

When
May 20, 6:42 PM CST
Where
Story County, 1.03 mi E of Huxley
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.900, -93.600

Gust was estimated.

Thunderstorm Wind, Story

When
May 20, 6:59 PM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Wind gust was estimated. Some hail also fell at the time.

Thunderstorm Wind, Story

When
May 20, 7:02 PM CST
Where
Story County, 0.69 mi N of Maxwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.890, -93.400

Numerous 2 to 4 inch limbs were down in Maxwell.

Hail, Jasper

When
May 20, 7:24 PM CST
Where
Jasper County, 0.86 mi SE of Clyde
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.820, -93.260

Flash Flood, Story

When
May 20, 7:38 PM CST to 10:30 PM CST
Where
Story County, 1.87 mi ENE of Maxwell to 2.02 mi WSW of Collins
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.890, -93.366

Highway 210 had water across the road between 670th and 680th ave, about 2 miles east of Maxwell.

Hail, Marshall

When
May 20, 7:42 PM CST
Where
Marshall County, 3.6 mi SSW of Van Cleve
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.880, -93.040

Flash Flood, Story

When
May 20, 8:18 PM CST to 10:10 PM CST
Where
Story County, 1.47 mi SSW of Iowa Center to 1.54 mi E of Iowa Center
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Numerous country gravel roads had water covering them from earlier rainfall of 2.5 to 3 inches.

Thunderstorm Wind, Tama

When
May 20, 8:41 PM CST
Where
Tama County, 0.86 mi SE of Tama
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.960, -92.570

Wind speed was measured by a home weather station.

Hail, Dallas

When
May 20, 9:27 PM CST
Where
Dallas County, 4.15 mi S of Kennedy
Measured
1 in hail
Reported by
Social Media
Coordinates
41.560, -94.120

Hail, Ringgold

When
May 21, 12:00 AM CST
Where
Ringgold County, 0.69 mi N of Kellerton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.710, -94.050

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507557, 520402, 507453, 507567, 507569, 520406, 520407, 520408, 520409, 507465, 521176, 521178, 507466, 507473, 507468, 507474, 507475, 507482, 507481, 507550, 507551, 507561, 507562, 507563, 507552, 507559, 507553, 507560, 507564, 507555, 507556.